Monatshefte für Mathematik

, Volume 160, Issue 1, pp 1–29

Irregular discrepancy behavior of lacunary series



In 1975 Philipp showed that for any increasing sequence (nk) of positive integers satisfying the Hadamard gap condition nk+1/nk > q > 1, k ≥ 1, the discrepancy DN of (nkx) mod 1 satisfies the law of the iterated logarithm
$$ 1/4 \leq {\mathop {\rm lim\,sup} \limits _{N\to\infty}}\, N D_N(n_k x) (N \log \log N)^{-1/2}\leq C_q\quad \textup{a.e.}$$
Recently, Fukuyama computed the value of the lim sup for sequences of the form nk = θk, θ > 1, and in a preceding paper the author gave a Diophantine condition on (nk) for the value of the limsup to be equal to 1/2, the value obtained in the case of i.i.d. sequences. In this paper we utilize this number-theoretic connection to construct a lacunary sequence (nk) for which the lim sup in the LIL for the star-discrepancy \({D_N^*}\) is not a constant a.e. and is not equal to the lim sup in the LIL for the discrepancy DN.


Discrepancy Lacunary series Law of the iterated logarithm 

Mathematics Subject Classification (2000)

Primary: 11K38 42A55 60F15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aistleitner, C.: On the law of the iterated logarithm for the discrepancy of lacunary sequences. Trans. Am. Math. Soc. (2008, to appear)Google Scholar
  2. 2.
    Aistleitner, C., Berkes, I.: On the central limit theorem for f(n k x). Prob. Theory Related Fields (2008, to appear)Google Scholar
  3. 3.
    Berkes I.: On the central limit theorem for lacunary trigonometric series. Anal. Math. 4, 159–180 (1978)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Berkes I., Philipp W.: An a.s. invariance principle for lacunary series f(n k x). Acta Math. Acad. Sci. Hungar. 34, 141–155 (1979)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Fukuyama, K.: A law of the iterated logarithm for discrepancies: non-constant limsup. Monatsh. Math. (2008, to appear)Google Scholar
  6. 6.
    Fukuyama K.: The law of the iterated logarithm for discrepancies of {θn x }. Acta Math. Hung. 118, 155–170 (2008)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Kac M.: Probability methods in some problems of analysis and number theory. Bull. Am. Math. Soc. 55, z641–665 (1949)CrossRefGoogle Scholar
  8. 8.
    Kesten H.: The discrepancy of random sequences {kx}. Acta Arith. 10, 183–213 (1964/1965)MathSciNetGoogle Scholar
  9. 9.
    Khinchin A.: Einige Sätze über Kettenbrüche, mit Anwendungen auf die Theorie der Diophantischen Approximationen. Math. Ann. 92, 115–125 (1924)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Philipp W.: Limit theorems for lacunary series and uniform distribution mod 1. Acta Arith. 26, 241–251 (1975)MATHMathSciNetGoogle Scholar
  11. 11.
    Shorack R., Wellner J.: Empirical Processes with Applications to Statistics. Wiley, New York (1986)MATHGoogle Scholar
  12. 12.
    Strassen, V.: Almost sure behavior of sums of independent random variables and martingales. In: Proceedings of Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66), vol. II. Contributions to Probability Theory, pp. 315–343 (1967)Google Scholar
  13. 13.
    Takahashi S.: An asymptotic property of a gap sequence. Proc. Jpn. Acad. 38, 101–104 (1962)MATHCrossRefGoogle Scholar
  14. 14.
    Weyl H.: Über die Gleichverteilung von Zahlen mod. Eins. Math. Ann. 77, 313–352 (1916)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Zygmund, A.: Trigonometric Series, vol. I, II. Reprint of the 1979 edition. Cambridge Mathematical Library. Cambridge University Press, Cambridge (1988)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Institute of Mathematics AGraz University of TechnologyGrazAustria

Personalised recommendations